Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 29, NWS Indianapolis, IN

May 11, 2005Madison County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 11, 2005, 4:19 PM EST for Madison County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2005, 4:19 PM EST (21:19 UTC)
Expired
May 11, 2005, 4:50 PM EST
In force
31 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Madison County, IN

The radar

The Indianapolis radar (KIND), 69 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 12:25 PM ESTSevere Thunderstorm WatchSPC7 hr
May 11, 3:40 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 112119
SVRIND
INC095-112200-
/O.NEW.KIND.SV.W.0029.050511T2119Z-050511T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
419 PM EST WED MAY 11 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MADISON COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF ANDERSON

* UNTIL 500 PM EST

* AT 411 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR FRANKTON...OR ABOUT 11
  MILES NORTHWEST OF ANDERSON...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDGEWOOD AROUND 425 PM EST
  WOODLAWN HEIGHTS AROUND 430 PM EST
  COUNTRY CLUB HEIGHTS AROUND 435 PM EST
  CHESTERFIELD AROUND 445 PM EST

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4022 8586 4009 8586 4009 8559 4026 8560

$$

JK
1 follow-up statement
000 
WWUS53 KIND 112150
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
450 PM EST WED MAY 11 2005

INC095-112200-
/O.CAN.KIND.SV.W.0029.000000T0000Z-050511T2200Z/
MADISON-
450 PM EST WED MAY 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MADISON COUNTY IS
CANCELLED...

SEVERE STORMS HAVE MOVED OUT OF THE COUNTY FOR NOW...BUT MAY RETURN 
LATER THIS EVENING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EST
WEDNESDAY EVENING FOR SOUTHERN INDIANA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 700 PM EST WEDNESDAY EVENING FOR EAST
CENTRAL INDIANA.

LAT...LON 4022 8586 4009 8586 4009 8559 4026 8560

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:30 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, May 11, 2:30 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST WED MAY 11 2005

.DISCUSSION...A WARM FRONT STRETCHED FM NRN MO ACRS CENTRAL IL TO
NRN INDIANA EARLY THIS PM. 88D SHOWS TSRA DEVELOPING ALONG THE
BOUNDARY. SFC DEWPOINTS ACRS THE FA ARE IN THE MIDDLE TO UPPER 60S
AND TEMPS HAVE RISEN TO THE LOWER AND MIDDLE 80S.

FORECAST CHALLENGE TDY WL BE TSRA CHCS.

MODELS ARE IN AGREEMENT WITH THE OVERALL PATTERN...BUT ARE A BIT
DIFFERENT WITH THE SMALLER DETAILS. MODELS KEEP WEAK UPPER RIDE ACRS
THE AREA WITH LITTLE IN THE WAY OF DYNAMICS TO PUSH ACRS THE AREA.
HOWEVER LWR LVLS CONTINUE TO HAVE PLENTY OF MOISTURE TONIGHT AND
THURSDAY AS WARM FRONT SLOWLY SAGS S ACRS INDIANA ON THURSDAY.
BEST Q VECTOR CONVERGENCE IS FOUND ACRS IL AND NRN INDIANA TONIGHT
AND THURS. TIME SECTIONS SHOW GOOD MOISTURE PUSHING THROUGH THE AREA
TONIGHT AND NAM IS A BIT STRONGER WITH THE VV THAN THE GFS. GIVEN
EXPECTED DEVELOPMENT UPSTREAM ALONG THIS BOUNDARY AND H8-H3 LAYER
THICKNESS PROPAGATION EXPECT THUNDERSTORMS CERTAINLY LOOK GOOD
TONIGHT. CURRENT CAPES ACRS THE FA ARE 2500-3500 J/KG. HENCE WL
CONTINUE TSRA CHCS TONIGHT AND CONTINUE MENTION OF POSSIBLE SVR.
GIVEN THE MOIST AIR MASS ACRS THE AREA AND EXPECTED PCPN WL LEAN
TOWARD WETBULB TEMPS FOR LOWS...WHICH SHUD BE A BIT WARMER THAN
MAV/FWC.

AS FRONT SAGS S ACRS THE FA ON THURS...SFC FLOW BECOME NE-E AND WE
VACATE THE WARM SECTOR FOR THE MOMENT. GIVEN MORE CLDS EXPECTED ON
THURS WL LEAN A BIT COLDER THAN THE MAV TEMPS FOR
HIGHS...PARTICULARLY ACRS THE NRN PART OF THE FA. GOOD CONVERGENCE
WL STILL BE ON PLACE ACRS THE ARE ON THURS WITH THE FRONTAL BOUNDARY
IN THE AREA AND SMALL TSRA CHC WL CONTINUE TO BE NEEDED. NO SVR
MENTION THOUGH AS CAPES WL BE MUCH LOWER AND ERLY SFC FLOW NOT AS
FAVORABLE.

THURS NIGHT AND FRI WARM FRONT LIFTS BACK NORTH AND WE ARRIVE IN THE
WARM SECTOR ONCE AGAIN. FOR THE MOMENT WL FOCUS TSRA CHCS ON THUS
NIGHT AND AGAIN ON FRI AFTERNOON WITH DAYTIME HEATING AND
APPROACHING COLD FRONT FROM THE NW. GIVEN EXPECTED DYNAMICS...CAPES
AND TIMING OF THE SYS ON FRI AFTERNOON AND EVENING SVR STORMS STILL
POSSIBLE AT THIS POINT. WITH SOME WAA ON THURS NIGHT INTO FRI AND WL
LEAN TOWARD THE HIGHER SIDE OF MAV LOWS/HIGHS FOR THURSDAY
NIGHT/FRIDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...SVR TSRA WATCH 246 UNTIL 00Z FOR
NE FA.

&&

PUMA
Hazardous weather outlook, May 11, 3:29 PM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
329 PM EST WED MAY 11 2005

INZ021-028>031-035>049-051>057-060>065-067>072-121100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
329 PM EST WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT ACROSS CENTRAL INDIANA. SOME OF THE
STORMS WILL CONTAIN SEVERE HAIL. DAMAGING STRAIGHT LINE WINDS ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY NIGHT. SEVERE
STORMS ARE GOING TO BE POSSIBLE FRIDAY AND FRIDAY NIGHT.
LIGHTNING...LARGE HAIL AND DAMAGING WINDS WOULD AGAIN BE THE HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT DAMAGING WINDS AND ANY SIZE HAIL THAT IS
RECEIVED TONIGHT.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

JP

In the hours before

Local storm report, May 11, 2:48 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
248 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             GREENTOWN               40.48N 85.96W
05/11/2005  0.75 INCH        HOWARD             IN   LAW ENFORCEMENT

&&

JEZ
Local storm report, May 11, 3:44 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
344 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             2 E EATON               40.34N 85.32W
05/11/2005  1.75 INCH        DELAWARE           IN   TRAINED SPOTTER

&&

JEO
Local storm report, May 11, 4:07 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
407 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             ALBANY                  40.30N 85.23W
05/11/2005  2.50 INCH        DELAWARE           IN   LAW ENFORCEMENT

            GOLFBALL TO TENNIS BALL SIZE HAIL

&&

JEO
Local storm report, May 11, 4:10 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
410 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             10 NW MUNCIE            40.30N 85.52W
05/11/2005  1.75 INCH        DELAWARE           IN   UNKNOWN

            PING PONG TO GOLF BALL HAIL COVERING ROADWAY. TREE
            BRANCHES AND LEAVES BEING KNOCKED OFF TREES.

&&

JB
Local storm report, May 11, 4:12 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
412 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             RUSSELLVILLE            39.86N 86.98W
05/11/2005  1.25 INCH        PUTNAM             IN   TRAINED SPOTTER

            1 INCH TO 1.25 INCH HAIL

&&

JEO

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:00 PM ESTSevere Thunderstorm WarningINDDelaware, Madison60 min
May 11, 3:17 PM ESTSevere Thunderstorm WarningINDClinton, Tipton43 min
May 11, 3:22 PM ESTSevere Thunderstorm WarningINDParke, Putnam38 min
May 11, 3:28 PM ESTSevere Thunderstorm WarningINDBoone, Montgomery47 min
May 11, 3:51 PM ESTSevere Thunderstorm WarningINDRandolph39 min
May 11, 3:55 PM ESTSevere Thunderstorm WarningINDHamilton, Tipton35 min
May 11, 3:57 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke, Putnam63 min
May 11, 4:00 PM ESTSevere Thunderstorm WarningINDDelaware45 min
May 11, 4:17 PM ESTSevere Thunderstorm WarningINDBoone43 min
May 11, 4:23 PM ESTSevere Thunderstorm WarningINDRandolph52 min
May 11, 4:27 PM ESTSevere Thunderstorm WarningINDHamilton48 min
May 11, 4:45 PM ESTSevere Thunderstorm WarningINDHamilton45 min
May 11, 5:05 PM ESTSevere Thunderstorm WarningINDBoone, Montgomery40 min
May 11, 5:05 PM ESTSevere Thunderstorm WarningINDHenry, Madison55 min
May 11, 5:07 PM ESTSevere Thunderstorm WarningINDRandolph38 min
May 11, 5:20 PM ESTSevere Thunderstorm WarningINDHendricks, Putnam40 min
May 11, 5:26 PM ESTSevere Thunderstorm WarningINDHancock49 min
May 11, 5:38 PM ESTFlash Flood WarningINDDelaware, Madison2 hr
May 11, 5:41 PM ESTSevere Thunderstorm WarningINDDelaware, Madison62 min
May 11, 5:54 PM ESTSevere Thunderstorm WarningINDHenry36 min
May 11, 6:08 PM ESTSevere Thunderstorm WarningINDRush, Shelby67 min
May 11, 6:08 PM ESTSevere Thunderstorm WarningINDHendricks37 min
May 11, 6:13 PM ESTSevere Thunderstorm WarningINDHancock22 min
May 11, 6:18 PM ESTSevere Thunderstorm WarningINDParke27 min
May 11, 6:31 PM ESTSevere Thunderstorm WarningINDMorgan44 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.